Idaho, 2007

Heavy Snow in Idaho, February 25 to 26, 2007

February 25 to 26, 2007 · NWS PIH · 5 events in 5 counties and zones

A Pacific storm brought heavy snow amounts to the mountains of southeast Idaho. Heavier amounts were 15 inches at Vienna Mine, 13 inches at Sedgewick Peak, 9 inches at Sheep Mountain, 15 inches at Howell Canyon, 10 inches at Lost Wood Divide, and 12 inches at Galena Summit.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Pacific storm brought heavy snow amounts to the mountains of southeast Idaho. Heavier amounts were 15 inches at Vienna Mine, 13 inches at Sedgewick Peak, 9 inches at Sheep Mountain, 15 inches at Howell Canyon, 10 inches at Lost Wood Divide, and 12 inches at Galena Summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 24, 8:01 PM MST, 6 hours 59 minutes earlier.

Area forecast discussion, Feb 24, 8:01 PM MST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
801 PM MST SAT FEB 24 2007

.DISCUSSION...NO SIGNIFICANT UPDATES THIS EVENING. 00Z NAM SEEMS
DRIER THAN PREVIOUS MODEL RUNS BUT THAT IS SOMETIMES THE CASE.
SURFACE ANALYSIS INDICATES LEE SIDE DEVELOPMENT OF SURFACE LOW
TAKING SHAPE IN WEST NEVADA AS MODELS INDICATED AND SATELLITE RAIN
RATES SHOW .07 INCH PER HOUR OFF THE OREGON AND CALIFORNIA COAST.
WILL LET CURRENT HEAVY SNOW WARNINGS FOR THE CENTRAL MOUNTAINS
RIDEBUT IT MAY TAKE A BIT AFTER MIDNIGHT FOR ACTIVITY TO START. RS

&&

.PREV DISCUSSION... /ISSUED 330 PM MST SAT FEB 24 2007/

SHORT TERM...TONIGHT THROUGH TUESDAY. NEXT PACIFIC STORM SYSTEM
NEAR 130W HAS AN UPPER TROF AXIS ROTATING INTO THE PAC NW THIS
AFTERNOON. WV LOOP SHOWS A PROMINENT MSTR PLUME FROM THE ERN PAC OFF
THE NRN CA COAST INTO THE RIDGE OVER THE NRN ROCKIES. SNOW IS
SPREADING INTO WRN ID...BUT MOST OF THE ENERGY WITH THIS SYSTEM
ARRIVES TOWARD SUNDAY MORNING AND CONTINUES THRU THE DAY.
MENAWHILE...THE CENTER OF THE STORM STAYS JUST W OF VANCOUVER
ISLAND. PRECIP AMOUNTS STILL LOOK SUFFICIENT TO PRODUCE SNOW AMOUNTS
REACHING WARNING CRITERIA IN THE CEN MTNS...SO HAVE UPGRADED THE
WATCH TO A HEAVY SNOW WARNING. NOT LOOKING LIKE THAT MUCH WIND WITH
THIS SYSTEM SINCE IT MAINLY STAYS OFFSHORE. FAVORED AREAS FOR
SNOWFALL WILL BE THE SWRLY UPSLOPE REGIONS WHICH WOULD BE THE WRN
PARTS OF IDZ018 AND 031. THE NORTHERN PARTS OF IDZ017 ARE ALSO
SUBJECT TO SWRLY UPSLOPE...AND SHOULD PICK UP A FEW INCHES OF SNOW.
HAVE BEEN SEEING SOME LTG ACTIVITY WITH THIS SYSTEM ALONG THE W
COAST. NAM LI FCST DOES SHOW INSTABILITY SUNDAY AFTN... SO HAVE
DECIDED TO ADD ISOLD TSTMS TO THE SWRN PARTS OF THE CWA.

THE SERN HIGHLANDS START PICKING UP SIGNIFICANT SNOW LATER ON SUNDAY
AND SUNDAY NIGHT. THE WRN FACING SLOPES MAY PICK UP WARNING CRITERIA
SNOW LATE SUNDAY THRU MONDAY MORNING. STILL LOOKING A LITTLE
MARGINAL...SO WILL JUST GO WITH A WATCH AT THIS TIME.

THE PACIFIC STORM SYSTEM STAYS ANCHORED OFFSHORE THRU THE SHORT
TERM. THIS KEEPS THE FCST AREA UNDER MOIST SWRLY FLOW ALOFT. WILL BE
KEEPING THE POPS AREA WIDE THRU THE FCST PERIOD...WITH THE MTNS
BEING THE FAVORED AREAS. HEDGES

LONG TERM...FOR TUESDAY NIGHT THROUGH THURSDAY...UPPER TROUGH
SLOWLY SHIFTS EAST THROUGH THE INTERMOUNTAIN WEST. THIS PATTERN WILL
RESULT IN BELOW NORMAL TEMPERATURES AND A CHANCE OF SNOW
SHOWERS...WITH THE BEST CHANCES REMAINING OVER HIGHER ELEVATIONS.
SHORTWAVE DISTURBANCES WILL MOVE THROUGH THE AREA WHICH WILL ENHANCE
THE SNOW CHANCES...PARTICULARLY OVER THE MOUNTAINS WHICH BENEFITS
THE MOST DUE TO TERRAIN FORCING. MODELS ARE IN AGREEMENT WITH
RESPECT TO THE LONGWAVE PATTERN BUT DIFFER WITH REGARD TO LOCATION
OF SMALLER SCALE FEATURES.

FOR THURSDAY NIGHT THROUGH SATURDAY...GFS AND ECMWF SHOW DIVERGING
SOLUTIONS THROUGH THE PERIOD. THE ECMWF DEPICTS AN AMPLIFYING UPPER
RIDGE OVER THE EASTERN PACIFIC AND MOVES INTO THE WEST COAST BY 12Z
SAT. MEANWHILE...THE GFS PAINTS A MUCH MORE PROGRESSIVE PICTURE WITH
A DEEP COLD UPPER TROUGH OVER THE GULF OF ALASKA WHICH EXTENDS
SOUTHWARD INTO THE PACNW. END RESULT WOULD BE A DRIER FORECAST IF
THE EC IS RIGHT...AND A MUCH WETTER FORECAST WITH THE GFS. BEST TO
GO WITH CLIMO POPS FOR THE TIME BEING...SINCE THE DRIER NORTHWEST
FLOW PATTERN IN THE EC COULD STILL MEAN SOME LIGHT PRECIP IN THE
MOUNTAINS. TRENDED TEMPERATURES TOWARD CLIMATOLOGY AS WELL.  WAW

AVIATION...VISIBLE SATELLITE IMAGERY INDICATES A SCT-BKN STRATOCU
DECK WHICH DEVELOPED IN THE UPPER SNAKE PLAIN AND EASTERN HIGHLANDS.
BASED OF SFC OBS...CLOUD BASES EARLIER WERE ON THE HIGH END OF MVFR
BUT NOW BASES HAVE LIFTED TO THE LOWER END OF VFR AND WILL REMAIN AT
THOSE LEVELS THROUGH THIS EVENING. CONDITIONS WILL DETERIORATE FROM
WEST TO EAST ACROSS THE ROUTES TONIGHT AS A PACIFIC SYSTEM SPREADS A
PLUME OF MOISTURE INTO THE REGION. IT WILL BE COLD ENOUGH FOR PRECIP
TO BE ALL SNOW...EXCEPT FOR THE LOWEST VALLEYS ALONG TWEB ROUTE 345
BETWEEN KBOI AND KTWF WHERE A RAIN/SNOW MIX IS LIKELY. WIDESPREAD
MVFR AND LOCAL IFR CONDITIONS WILL DEVELOP OVER WESTERN ROUTES AFTER
00Z...REACHING THE EASTERN ROUTES BY 12Z SUNDAY.  WAW

PIH WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING FOR ZONES 18/31
WINTER STORM WATCH FOR ZONES 23/25. SEE STATEMENTS FOR ADDITIONAL
INFORMATION.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR IDZ023-025.

HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST SUNDAY
NIGHT FOR IDZ018-031.

&&
Hazardous weather outlook, Feb 24, 4:00 AM MST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MST SAT FEB 24 2007

IDZ017>025-031-032-251245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE SAWTOOTH AND WOOD RIVER
REGIONS BEGINNING LATE TONIGHT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH CONTINUES FOR THE SAWTOOTH AND WOOD RIVER
REGIONS THROUGH SUNDAY EVENING.  A SECOND ROUND OF POTENTIALLY HEAVY
SNOW MAY FOLLOW FOR SELECT MOUNTAIN REGIONS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
February 25, 3:00 AM MST to February 26, 5:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at the Vienna Mine SNOTEL site.

Heavy Snow, South Central Highlands

When
February 25, 3:00 AM MST to February 26, 5:00 AM MST
Where
South Central Highlands forecast zone
Reported by
Mesonet

Fifteen inches of snow fell at the Howell Canyon SNOTEL site.

Heavy Snow, Caribou Highlands

When
February 25, 3:00 AM MST to February 26, 5:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
Mesonet

Thirteen inches of snow fell at the Sedgewick Peak SNOTEL site and 9 inches fell at the Sheep Mountain SNOTEL site.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 25, 3:00 AM MST to February 26, 5:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
Mesonet

Ten inches of snow fell at the Franklin Basin SNOTEL site.

Heavy Snow, Big and Little Wood River Region

When
February 25, 3:00 AM MST to February 26, 5:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Mesonet

Ten inches of snow fell at Lost Wood Divide, 12 inches at Galena Summit, and 9 inches at Dollarhide.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13983, 13985, 13987, 13989, 13990.